Alert archive / North Carolina / Flash Flood Warnings in 2007

Flash Flood Warning 19, NWS Raleigh, NC

July 30, 2007Stanly County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 30, 2007, 2:04 PM EDT for Stanly County, North Carolina. It was in force for 86 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 2007, 2:04 PM EDT (18:04 UTC)
Expired
Jul 30, 2007, 3:30 PM EDT
In force
86 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 164 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 2:10 PM EDTFLASH FLOODAlbemarle, NCHIGH WATER ON MAIN STREET AND HENSON STREET IN ALBEMARLE. WATER UP TO THE BOTTOM OF CAR DOORS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1030 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1030 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 301805
FFWRAH
NCC167-301930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
204 PM EDT MON JUL 30 2007

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STANLY COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 330 PM EDT

* AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN OVER STANLY COUNTY. 
UP TO TWO AND A HALF INCHES OF RAIN HAS FALLEN OVER PORTIONS OF 
STANLY COUNTY SINCE 1 PM.

* LOCATIONS THREATENED WITH FLOODING INCLUDE OAKBORO AND ALBEMARLE.

NEVER ALLOW CHILDREN TO PLAY NEAR STORM DRAINS OR NEAR FLOODED CREEKS
AND STREAMS. EXCESSIVE RUNOFF WILL CREATE RAPIDLY FLOWING WATER THAT
CAN EASILY SWEEP A CHILD DOWNSTREAM. THE BANKS OF MANY CREEKS AND
STREAMS MAY ALSO BE WEAKENED AND PRONE TO COLLAPSE. STORM DRAINS ARE
PARTICULARLY DANGEROUS AND CAN QUICKLY PULL A CHILD UNDER WATER.

EXCESSIVE RUNOFF FROM THIS RAIN WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY ROADS AND
INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD THREATENING MOTORISTS.
WHEN ENCOUNTERING FLOODED ROADS TURN AROUND...DONT DROWN.

LAT...LON 3544 8011 3518 8008 3519 8046 3547 8029

$$

GIH
2 follow-up statements
000 
WGUS72 KRAH 301834
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT MON JUL 30 2007

NCC167-301930-
STANLY NC-
230 PM EDT MON JUL 30 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM EDT FOR
STANLY COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT UP TO TWO AND 
A HALF INCHES OF RAIN HAS FALLEN OVER STANLY COUNTY SINCE 1 PM. IN 
THE CITY OF ALBEMARLE... HIGH WATER WAS REPORTED ON MAIN STREET AND 
HENSON STREET. SEVERAL CREEKS IN THE COUNTY... INCLUDING LONG 
CREEK... LITTLE CREEK... AND TOWN CREEK... ARE LIKELY SWOLLEN AND 
MAY BE APPROACHING BANKFULL. DOPPLER RADAR INDICATES THAT THE 
HEAVIEST RAINFALL HAS SHIFTED SOUTH OF ALBEMARLE... TOWARD 
OAKBORO... NORWOOD... AND LOCUST.

ENEVER ALLOW CHILDREN TO PLAY NEAR STORM DRAINS OR NEAR FLOODED 
CREEKS AND STREAMS. EXCESSIVE RUNOFF WILL CREATE RAPIDLY FLOWING 
WATER THAT CAN EASILY SWEEP A CHILD DOWNSTREAM. THE BANKS OF MANY 
CREEKS AND STREAMS MAY ALSO BE WEAKENED AND PRONE TO COLLAPSE. STORM 
DRAINS ARE PARTICULARLY DANGEROUS AND CAN QUICKLY PULL A CHILD UNDER 
WATER.

REMEMBER... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS 
THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS TURN AROUND...DONT 
DROWN.

LAT...LON 3544 8011 3518 8008 3519 8046 3547 8029

$$

GIH
000 
WGUS72 KRAH 301932
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
330 PM EDT MON JUL 30 2007

NCC167-301933-
STANLY NC-
323 PM EDT MON JUL 30 2007

...THE FLASH FLOOD WARNING FOR STANLY COUNTY HAS EXPIRED...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS 
STANLY COUNTY. HOWEVER THE LOCALLY VERY HEAVY RAINS HAVE DIMINISHED 
ALTHOUGH A FEW SHOWERS OR STORMS COULD PRODUCE ISOLATED RAINFALL 
AMOUNTS UP TO ONE INCH.
 
SINCE LOCALLY HEAVY RAINFALL HAS FALLEN OVER PORTIONS OF THE 
COUNTY...SOME CREEKS AND STREAMS WILL REMAIN HIGH. ALSO LOW LYING 
AREAS ALONG HIGHWAYS...STREETS AND UNDERPASSES REMAIN SUSCEPTIBLE TO 
FLOODING FROM ADDITIONAL RAINFALL. 

WHEN ENCOUNTERING FLOODED ROADS TURN AROUND...DONT DROWN.



LAT...LON 3544 8011 3518 8008 3519 8046 3547 8029

$$

RA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 10:05 AM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 30, 10:05 AM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1005 AM EDT MON JUL 30 2007

.SYNOPSIS...AN AREA OF LOW PRESSURE COUPLED WITH A MOIST AIR MASS
WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
TODAY. HIGH PRESSURE WILL BEGIN TO EXTEND INTO OUR AREA TUESDAY AND
PERSIST OVER THE REGION THROUGH MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THERE IS A POTENTIAL FOR HEAVY RAIN IN REGIONS OF THE CWA THROUGH
EARLY EVENING. HIGH PRECIPITABLE WATER OF 1.75 TO 2 INCHES IS
FORECAST FOR MIDAFTERNOON WITH WEAK STEERING FLOW THROUGHOUT THE
AIR COLUMN. THICK CAPE BETWEEN -10 AND -30 C INDICATES POTENTIAL
FOR AN ABOVE AVERAGE LIGHTING DAY. WET MICROBURST POTENTIAL OFF OF
THE GREENSBORO SOUNDING IS PROBABLY OVERDONE DUE TO DRY AIR
BETWEEN 600 AND 500 MILLIBARS THAT WILL LIKELY MOISTEN THIS
AFTERNOON. BUT A SMALL THREAT STILL REMAINS. FREEZING LEVELS
AROUND 13500 FEET INDICATE ONLY A SMALL NUMBER OF THUNDERSTORMS
COULD POTENTIALLY PRODUCE PENNY SIZED HAIL.

DIVERGENCE ASSOCIATED WITH AN UPPER LEVEL JET AND A VORTICITY
CENTER MOVING ACROSS NORTH CAROLINA WILL INCREASE THE CHANCE FOR
RAIN... ESPECIALLY EAST AS THESE SYSTEMS EXIT. INCREASED THE QPF
THROUGH THIS EVENING WITH HIGHER RAIN CHANCES IN THE EAST. THE
CHANCE FOR RAIN WILL DISSIPATE FROM WEST TO EAST TONIGHT AS THE
UPPER LEVEL JET AND VORTICITY CENTER CONTINUE TO MOVE EAST.

TONIGHT THE JET EXITING DIMINISHES THE CHANCES OF RAIN. DENSE FOG
COULD BE PRESENT DURING THE MORNING AS THE ATMOSPHERE BEGINS TO
DRY OUT... BUT WILL OMIT ANY MENTION FROM THE ZONES AT THIS TIME
AND REEVALUATE THIS AFTERNOON.

TEMPERATURES FOR TODAY AND TONIGHT LOOK GOOD

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
500 MILLIBAR TROUGH AXIS MOVES EAST OF THE AREA ON TUESDAY WITH
NORTHWEST UPPER LEVEL WINDS SPREADING OVER THE REGION. WINDS IN
THE LOWER LEVELS WILL BE OUT OF THE EAST AND NORTHEAST. SUCH A
BACKING IN THE WINDS SHOULD RESULT IN A STABILIZING OF THE MID AND
UPPER LEVELS...GREATLY INHIBITING ANY CHANCE OF PRECIPITATION.
HOWEVER...THE GFS IS INSISTENT ON LINGERING A 850 MILLIBAR SURFACE TROUGH
OVER THE FAR EASTERN AREAS DURING THE DAY TUESDAY...FOCUSING
CONVECTIVE DEVELOPMENT IN THAT AREA. WILL MAINTAIN A SMALL RAIN
CHANCE FOR THE COASTAL PLAIN FOR NOW...BUT AM LEANING TOWARD A
DRY SOLUTION GIVEN THE BACKING WIND PROFILE AND TYPICALLY STABLE
NORTHEAST LOW LEVEL FLOW. HIGHS SHOULD BE NEAR NORMAL...88 TO 90.

WEDNESDAY LOOKS DRY AND SEASONABLY WARM. SURFACE TROUGH PUSHES
WELL SOUTH OF THE CWA WITH MUCH DRIER AIR FILTERING INTO THE AREA
THROUGHOUT THE ENTIRE COLUMN. LOW LEVEL THICKNESSES INCREASE 4 TO
6 METERS SO HIGHS IN THE LOWER 90S EXPECTED.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A RATHER WEAK AND NONDESCRIPT WEATHER PATTERN IS IN THE OFFERING
FOR THE END OF THE WEAK. MAIN UPPER LEVEL JET ENERGY RETREATS
NORTH TO THE UNITED STATES CANADIAN BORDER WHILE MAIN UPPER
RIDGING STAYS LOCATED OVER THE WESTERN UNITED STATES AND THE WESTERN
ATLANTIC. LOW LEVEL FLOW STAYS PRIMARILY EAST TO NORTHEAST THROUGH
THURSDAY...SO DRY WEATHER ANTICIPATED WITH SEASONABLE
TEMPERATURES. A SLIGHT WARM UP POSSIBLE FOR FRIDAY AS UPPER
HEIGHTS BUILD SOMEWHAT OVER THE AREA AS UPPER RIDGE BEGINS TO
STRENGTHEN OVER THE SOUTHEAST.

UPPER RIDGE BECOMES ANCHORED OVER THE SOUTHEAST FOR THE WEEKEND...LEAVING
CENTRAL NORTH CAROLINA IN A WEAK WESTERLY FLOW ALOFT. TEMPERATURES
LIKELY TO BE SLIGHTLY ABOVE NORMAL. PRECIPITATION CHANCES LOOK RATHER
SMALL WITH ONLY ISOLATED DIURNAL CONVECTION OCCURRING AT BEST.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
MID LEVEL TROUGH ACROSS THE REGION AND ITS ASSOCIATED SURFACE TROUGH
COUPLED WITH AMPLE MOISTURE SUGGEST WIDESPREAD CLOUDINESS ACROSS
CENTRAL NORTH CAROLINA TODAY. ALREADY SEEING ISOLATED TO SCATTERED
SHOWERS OVER SECTIONS OF THE PIEDMONT AT 06Z. AS THE AIR MASS
HEATS UP LATER TODAY (AFTER 15Z) EXPECT SHOWER COVERAGE TO
INCREASE. DO EXPECT A FEW THUNDERSTORMS TODAY BUT DIFFICULT TO
PINPOINT TIME AND LOCATION. THUS WENT WITH TEMPO PERIODS WITH
SHOWERS AND HINTED AT THUNDER WITH THE CB REMARK IN THE CLOUD
GROUP. THE STRONGER STORMS WILL BE CAPABLE OF WIND GUSTS 30 TO 40
KNOTS. WILL NEED TO MONITOR SATELLITE AND RADAR AND AMEND AS
NEEDED.

CONVECTIVE COVERAGE LOOKS MUCH LESS TUE INTO WEDNESDAY AS RIDING NEAR
SURFACE AND ALOFT OCCURS ACROSS THE AREA FROM THE WEST TO
NORTHWEST. DEEP NORTHEAST FLOW SHOULD ADVECT A MORE STABLE AIR
MASS INTO THE AREA.

MAINLY DRY AND WARM CONDITIONS EXPECTED THROUGH THE REMAINDER OF THE
WEEK. WILL LIKELY SEE PERIODS OF MVFR/IFR CONDITIONS DUE TO FOG
BETWEEN 09Z-13Z WEDNESDAY MORNING AND AGAIN THURSDAY MORNING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 30, 4:25 AM EDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
425 AM EDT MON JUL 30 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-311000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
425 AM EDT MON JUL 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER CENTRAL NORTH CAROLINA BY THIS AFTERNOON. A FEW
STORMS COULD BE STRONG TO SEVERE WITH THE MAIN THREAT BEING
LOCALLY DAMAGING WINDS. HEAVY RAIN WILL ALSO BE A THREAT...WITH
THE POTENTIAL FOR LOCALIZED FLOODING IN ANY SLOW MOVING
THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

JFB

In the hours before

Special weather statement, Jul 30, 11:32 AM EDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1132 AM EDT MON JUL 30 2007

NCZ040-041-301630-
CHATHAM-WAKE-
1132 AM EDT MON JUL 30 2007

...A DEVELOPING THUNDERSTORM WILL CONTINUE TO STRENGTHEN NEAR APEX
THROUGH 1230 PM...

AT 1132 AM EDT...DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM
OVER APEX... DRIFTING VERY SLOWLY TO THE EAST. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE APEX AND CARY... ESPECIALLY
ALONG HIGHWAY 64... WHERE LOCALLY HEAVY RAIN COULD DROP AN INCH TO
AN INCH AND A HALF IN LESS THAN ONE HOUR. PONDING OF WATER ON
STREETS CAN BE EXPECTED.

OTHER HEAVY SHOWERS AND STORMS WILL CONTINUE TO DEVELOP FARTHER WEST
ALONG HIGHWAY 64 TOWARD PITTSBORO THROUGH THE NOON HOUR. SOME OF
THESE SHOWERS AND STORMS MAY ALSO CAUSE STREET FLOODING.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
EXTRA CAUTION... AND SLOW DOWN TO AVOID HYDROPLANING.

GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 3:42 AM EDTFlash Flood WarningRAHGuilford3 hr

Nearby

Flash Flood Warnings in North Carolina, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.